Illinois, 2020Damaging Wind in Illinois, April 28, 2020
April 28, 2020 · NWS LSX · 1 event in 1 county or zone
A line of strong to severe storms moved southeast across the region. There were numerous reports of damaging winds and some large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe storms moved southeast across the region. There were numerous reports of damaging winds and some large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 5:46 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 28, 5:46 PM CST, 1 hour 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
646 PM CDT Tue Apr 28 2020
.SHORT TERM... (Through Late Wednesday Night)
Issued at 325 PM CDT Tue Apr 28 2020
Attention for early this evening will be on strong to severe
thunderstorms. Initial activity, likely developing over the next
hour or two, should be discrete with large hail the dominant threat.
CAMs suggest a quick transition to more of a squall line, which
makes conceptual sense given strong forcing for ascent throughout
the troposphere. Damaging straight-line winds will be the focus
thereafter. Mesovortices along the line appear unlikely given
forecast 0-3km shear below 30 knots. Some weakening of the line is
likely late this evening as it approaches southeast Missouri and
southwest Illinois due to a combination of weakening instability and
the propensity for outflow to accelerate ahead of the convection.
Any threat for strong to severe convection should exit the CWA just
before midnight.
The remainder of the night should be mostly quiet, with dry weather
favored along with dropping temperatures behind the cold front. Rain
showers are likely across the area beneath the amplifying trough on
Wednesday. These showers combined with strong/gusty northwest winds
and temperatures in the 50s will make it feel like a raw, fall-like
day. Trimmed Wednesday's high temperatures a few degrees, giving a
nod to conditional climatology which suggests only a rise of about 2-
4 degrees from morning lows.
The trough axis attendant from the closed low across the Great Lakes
is expected to move far enough eastward Wednesday night. This is
forecast to help lead to any rain shower threat moving out of the
area as well. Decreasing cloudiness and chilly temperatures are
expected for the remainder of the night. Lows are likely to drop
into the mid 40s across the bi-state area.
Gosselin
.LONG TERM... (Thursday through Next Tuesday)
Issued at 325 PM CDT Tue Apr 28 2020
(Thursday - Friday)
Seasonably cool and dry conditions are forecast to continue to end
the work week as GEFS/EPS depict a midlevel ridge axis translating
eastward toward the mid-Mississippi Valley. Temperatures are also
expected to moderate during this period, with Friday's highs in the
low to mid 70s or about 5-10 degrees warmer than Thursday.
(Friday Night - Next Tuesday)
Moderating temperatures are likely to continue through Saturday
ahead of a cold front with 850-hPa temperatures climbing to around
+15C. High temperatures on Saturday are likely to exceed 80 degrees
for the majority of the area.
The aforementioned cold front is expected to slowly move through the
area Saturday night through Sunday, likely providing a round of
showers and thunderstorms. The slow-moving nature of the front
combined with anomalously high precipitable water values (>1.50")
and high freezing levels suggest the possibility of a heavy rainfall
threat. However, details on storm track and the speed of the front
certainly can change over the coming days.
The cold front is expected to settle south of the CWA by late
Sunday/Sunday night. In its wake, a return to a dry, cooler than
normal regime should greet us on Monday. Another chance of showers
is possible on Tuesday as the next system moves out of the central
Plains.
Gosselin
&&
.AVIATION... (For the 00z TAFs through 00z Wednesday Evening)
Issued at 634 PM CDT Tue Apr 28 2020
Line of thunderstorms is moving east/southeast having already
cleared KCOU and KUIN. This broken line of storms should impact
the metro terminals over the next few hours with strong
west/northwest winds the main threat. Maintained gusts to 40 knots
in a TEMPO group from the previous TAF. Visibilities will also be
reduced to IFR thresholds in heavier downpours. After the line of
storms moves through, a few hours of lighter rain and embedded
thunderstorms should continue for a couple of hours before drying
out completely. This dry weather along with northwest winds is
favored for the remainder of the night. MVFR ceilings with
stronger northwest winds and light rain showers is forecast across
the area on Wednesday.
SPECIFICS FOR KSTL:
Line of storms is forecast to enter the area within the next hour.
Gusty northwest winds around 40 knots and IFR visibilities are
likely for a brief period of time. After the line passes, a couple
hours of lighter rains along with embedded storms are forecast.
Dry weather is then forecast overnight along with northwest winds
around 10 knots. MVFR ceilings along with light rain showers and
gusty northwest winds are likely during the afternoon on
Wednesday.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Apr 28, 2:31 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 PM CDT Tue Apr 28 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 PM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are likely before midnight tonight. Some of these
storms will likely be strong to severe with damaging winds and large
hail the primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There will be a chance of thunderstorms Saturday night through
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed through this evening across
the area. Spotters are encouraged to report hail and any wind damage
to the National Weather Service.
Gosselin
In the hours before
Local storm report, Apr 28, 7:13 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 NW SAINT LOUIS 38.66N 90.26W
04/28/2020 E0.25 INCH ST. LOUIS CITY MO AMATEUR RADIO
&&
MRMLocal storm report, Apr 28, 7:19 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 S SAINT LOUIS 38.62N 90.25W
04/28/2020 E0.25 INCH ST. LOUIS CITY MO PUBLIC
&&
MRMLocal storm report, Apr 28, 7:22 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
822 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL GRANITE CITY 38.71N 90.13W
04/28/2020 E0.25 INCH MADISON IL TRAINED SPOTTER
&&
MAPLESLocal storm report, Apr 28, 7:23 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 1 SSE SAUGET 38.58N 90.16W
04/28/2020 M52 MPH ST. CLAIR IL ASOS
&&
MRMLocal storm report, Apr 28, 7:31 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 3 SE SWANSEA 38.52N 89.95W
04/28/2020 E50 MPH ST. CLAIR IL TRAINED SPOTTER
SPOTTER ESTIMATED WINDS TO BE BETWEEN 50-55
MPH WITH SOME SMALL LIMBS THAT HAVE COME
DOWN. SIZE OF THE LIMBS WAS UNKNOWN.
&&
MAPLESLocal storm report, Apr 28, 7:35 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL SAINT LOUIS 38.64N 90.24W
04/28/2020 E0.25 INCH ST. LOUIS CITY MO NWS EMPLOYEE
&&
MRMThunderstorm Wind, St. Clair
- When
- April 28, 7:39 PM CST to 7:46 PM CST
- Where
- St. Clair County, (Blv)scott Afb Belle to 1.93 mi NE of Woodland Grange
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.550, -89.850
Thunderstorm winds uprooted a large tree near Scott Air Force Base. About a mile south southeast of Mascoutah, a small tree was blown down as well as a power pole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Tornadoes and Damaging Winds in Oklahoma, April 28, 2020$400,000 · EF2 · 7 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886925.